South Dakota, 2018

Winter Storm in South Dakota, March 16, 2018

March 16, 2018 · NWS ABR · 5 events in 5 counties and zones

A strong upper level low pressure trough wrapped in a mixed bag of precipitation across central South Dakota during the morning and afternoon hours. The warmer air aloft riding over the near freezing to subfreezing temperatures at the surface brought widespread rain, freezing rain, and sleet resulting in significant ice accumulations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper level low pressure trough wrapped in a mixed bag of precipitation across central South Dakota during the morning and afternoon hours. The warmer air aloft riding over the near freezing to subfreezing temperatures at the surface brought widespread rain, freezing rain, and sleet resulting in significant ice accumulations. Due to the near to just below freezing temperatures, most of the ice accumulations occurred on trees, power lines, and structures with the roads surfaces mainly becoming slushy. There were a few reports of power outages.

Total precipitation amounts ranged from a few tenths of an inch to nearly an inch and a quarter across the region. Of this precipitation, ice accumulations of a quarter to a half inch along with up to three tenths of an inch of sleet occurred along with one location receiving 10 inches of snow. The precipitation changed over to all snow later in the afternoon as the colder air took over the region with all locations receiving from 1 to 4 inches of snowfall before it all ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 16, 5:51 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 16, 5:51 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
651 AM CDT Fri Mar 16 2018

.UPDATE...
Issued at 651 AM CDT Fri Mar 16 2018

12z aviation discussion updated below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Fri Mar 16 2018

A dynamic storm system is ongoing this morning with precipitation
moving northwestward across northern Nebraska. Even with
temperatures hovering in the lower 30s, several lightning strike
have been reported. As the storm continues evolving, we should see
pcpn reach south central SD before 12Z. Warm layer aloft, the p-type
will be a mix of freezing rain and sleet. Mixed precipitation should
change over to all snow during the mid to late morning hours.
Snowfall amounts will depend on the change over time from the mixed
pcpn. The 6z 3km NAM suggest mixed pcpn lasting a bit longer in
Hughes/Lyman County area, while heavy snow falls in Jones County.

Impressive pcpn rates are expected, especially in south central SD,
or along the I-90 corridor. Convective allowing models are showing
high reflectivity, which is reasonable with tremendous lift in the
mid levels. HREF shows a high probability of one inch an hour pcpn
from the mid morning hours through the mid afternoon.

Upper level lift begins to wane fairly quickly late this afternoon
with a rapid drop off in pcpn expected. Lower levels of the
atmosphere will remain saturated through tonight with patchy
freezing drizzle possible.

Did make minor changes to headlines. With Eagle Butte area seeing 3
to 5 inches, have desided to add Dewey county into an advisory.
Buffalo county could see more than 6 inches of snow, thus will
upgrade to a winter storm warning.

.LONG TERM...(Saturday through Thursday)
Issued at 357 AM CDT Fri Mar 16 2018

The long term begins with a very large upper level low pressure area
over the western U.S. with a several short waves/vort lobes rotating
around it. The main short wave trough in the base will progress
slowly east and across the Central Plains Sunday through Monday.
Behind this will be a couple weaker short waves dropping across the
Northern Plains from the northwest Monday through Tuesday night. All
of the models agree well on chances of rain/snow beginning Sunday
afternoon through Monday night into Tuesday morning. Still have in
good chances of precipitation with this system for this time period.
After this moves by, upper level ridging along with warmer air will
push into the region for Wednesday and Thursday. The new snowfall
along with the existing snow cover will continue to have an affect
on the high temperatures. Extensive cloud cover over the next
several days is also expected to affect temperatures. At this time,
highs are expected to be mainly from zero to 10 degrees below normal
for much of the long term with a warm up for Thursday. Highs will be
mainly in the mid 30s to the lower 40s through most of the long term
with mid 40s to the lower 50s by Thursday. Again, snow and cloud
cover differences will affect these temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 651 AM CDT Fri Mar 16 2018

Some sleet/freezing rain will move up into the Pierre area this
morning and then change over to all snow by late morning. The snow
could be heavy before ending by evening. Otherwise, VFR ceilings at
MBG, ABR, ATY will lower and become low VFR/MVFR this evening and
overnight. Will also have to watch for some areas of freezing
drizzle possible tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ033-035-045-048-051.

     Winter Weather Advisory until 7 PM CDT /6 PM MDT/ this evening
     for SDZ015-034.

     Winter Weather Advisory until 1 AM CDT Saturday for SDZ036-037.

MN...None.
&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Mar 16, 3:17 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
417 AM CDT Fri Mar 16 2018

SDZ033-045-048-051-170930-
Stanley-Jones-Lyman-Buffalo-
417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota.

.DAY ONE...Today and Tonight

Freezing rain and sleet is expected this morning before changing
over to all snow around midday. Total snow accumulations of 5 to
7 inches, with localized amounts up to 9 inches and ice
accumulations of up to one tenth of an inch are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit snowfall reports or impacts to travel to the
National Weather Service in Aberdeen. The public may also submit
reports at our webpage, Facebook page, or on Twitter.

SDZ015-034>037-170930-
Dewey-Sully-Hughes-Hyde-Hand-
417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Mixed precipitation is expected this morning before changing over
to all snow before noon. Total snow accumulations of 1 to 3
inches, with localized amounts up to 5 inches, and ice
accumulations of a light glaze are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit snowfall reports or impacts to travel to the
National Weather Service in Aberdeen. The public may also submit
reports at our webpage, Facebook page, or on Twitter.

MNZ039-046-SDZ003>011-016>023-170930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
417 AM CDT Fri Mar 16 2018 /317 AM MDT Fri Mar 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, north central South Dakota, and northeast South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Jones

When
March 16, 6:00 AM CST to 6:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Up to a half inch of ice occurred.

Winter Storm, Stanley

When
March 16, 6:30 AM CST to 5:00 PM CST
Where
Stanley forecast zone
Reported by
Public
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

A tenth of an inch of ice accumulation along with 10 inches of snow occurred near Sansarc.

Winter Storm, Lyman

When
March 16, 7:00 AM CST to 6:00 PM CST
Where
Lyman forecast zone
Reported by
Emergency Manager
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Ice accumulation up to a half inch brought down some power lines.

Winter Storm, Hughes

When
March 16, 7:30 AM CST to 7:00 PM CST
Where
Hughes forecast zone
Reported by
Trained Spotter
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Winter Storm, Buffalo

When
March 16, 8:00 AM CST to 6:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745653, 745652, 745655, 745654, 745656.